Duke Mathematical Journal

CM values of regularized theta lifts and harmonic weak Maaß forms of weight 1

Stephan Ehlen

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We study special values of regularized theta lifts at complex multiplication (CM) points. In particular, we show that CM values of Borcherds products can be expressed in terms of finitely many Fourier coefficients of certain harmonic weak Maaß forms of weight 1. As it turns out, these coefficients are logarithms of algebraic integers whose prime ideal factorization is determined by special cycles on an arithmetic curve. Our results imply a conjecture of Duke and Li and give a new proof of the modularity of a certain arithmetic generating series of weight 1 studied by Kudla, Rapoport, and Yang.


The current online version of this article, posted on 15 September 2017, supersedes both the advance publication version posted on 9 June 2017 and the version appearing in print copies of volume 166, number 13. The changes are as follows.

On page 2476, a typographical error in the second display of Lemma 4.1 that appeared in the advance publication version has been corrected. The $1$ appearing in the lower right entry of the first matrix has been changed to $-1$; the entire display appears correctly in the current online version and in print copies of volume 166, number 13 as (10r1)Nand(01NDr24N0)r+D2.

In the list of symbols beginning on page 2513, the page reference numbers were not correctly indexed in print copies of volume 166, number 13. These numbers are correct in the current online version.

Article information

Duke Math. J., Volume 166, Number 13 (2017), 2447-2519.

Received: 22 January 2015
Revised: 6 December 2016
First available in Project Euclid: 9 June 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11G18: Arithmetic aspects of modular and Shimura varieties [See also 14G35]
Secondary: 11F27: Theta series; Weil representation; theta correspondences 11F30: Fourier coefficients of automorphic forms 11F37: Forms of half-integer weight; nonholomorphic modular forms

harmonic weak Maaß forms CM values singular moduli arithmetic geometry Kudla program regularized theta lifts Borcherds products weight one modular forms theta series


Ehlen, Stephan. CM values of regularized theta lifts and harmonic weak Maaß forms of weight $1$. Duke Math. J. 166 (2017), no. 13, 2447--2519. doi:10.1215/00127094-2017-0005. https://projecteuclid.org/euclid.dmj/1496995225

Export citation


  • [1] C. Alfes and S. Ehlen, Twisted traces of CM values of weak Maaß forms, J. Number Theory 133 (2013), 1827–1845.
  • [2] R. E. Borcherds, Automorphic forms with singularities on Grassmannians, Invent. Math. 132 (1998), 491–562.
  • [3] R. E. Borcherds, The Gross-Kohnen-Zagier theorem in higher dimensions, Duke Math. J. 97 (1999), 219–233.
  • [4] J. H. Bruinier, Borcherds Products on O(2, $l$) and Chern Classes of Heegner Divisors, Lecture Notes in Math. 1780, Springer, Berlin, 2002.
  • [5] J. H. Bruinier and M. Bundschuh, On Borcherds products associated with lattices of prime discriminant, Ramanujan J. 7 (2003), 49–61.
  • [6] J. H. Bruinier and J. Funke, On two geometric theta lifts, Duke Math. J. 125 (2004), 45–90.
  • [7] J. H. Bruinier and J. Funke, Traces of CM values of modular functions, J. Reine Angew. Math. 594 (2006), 1–33.
  • [8] J. H. Bruinier and K. Ono, Heegner divisors, $L$-functions and harmonic weak Maaß forms, Ann. of Math. (2) 172 (2010), 2135–2181.
  • [9] J. H. Bruinier and M. Schwagenscheidt, Algebraic formulas for the coefficients of mock theta functions and Weyl vectors of Borcherds products, J. Algebra 478 (2017), 38–57.
  • [10] J. H. Bruinier and T. Yang, Faltings heights of CM cycles and derivatives of $L$-functions, Invent. Math. 177 (2009), 631–681.
  • [11] D. Bump, Automorphic Forms and Representations, Cambridge Stud. Adv. Math. 55, Cambridge Univ. Press, Cambridge, 1997.
  • [12] D. A. Cox, Primes of the Form $x^{2}+ny^{2}$: Fermat, Class Field Theory and Complex Multiplication, 2nd ed., Pure Appl. Math. (Hoboken), Wiley, Hoboken, N.J., 2013.
  • [13] W. Duke and Y. Li, Harmonic Maaß forms of weight $1$, Duke Math. J. 164 (2015), 39–113.
  • [14] S. Ehlen, Singular moduli of higher level and special cycles, Res. Math. Sci. 2 (2015), no. 16.
  • [15] S. Ehlen, Vector valued theta functions associated with binary quadratic forms, Forum Math. 28 (2016), 893–908.
  • [16] S. Ehlen, On CM values of Borcherds products and harmonic weak Maaß forms of weight one, preprint, arXiv:1208.2386v1 [math.NT].
  • [17] S. Ehlen, CM values of regularized theta lifts, Ph.D. dissertation, Technische Universität Darmstadt, Germany, 2013.
  • [18] M. Eichler and D. B. Zagier, The Theory of Jacobi Forms, Progr. Math. 55, Birkhäuser Boston, Boston, 1985.
  • [19] J. Funke, “CM points and weight 3/2 modular forms” in Analytic Number Theory, Clay Math. Proc. 7, Amer. Math. Soc., Providence, 2007, 107–127.
  • [20] B. H. Gross and D. B. Zagier, On singular moduli, J. Reine Angew. Math. 355 (1985), 191–220.
  • [21] B. H. Gross and D. B. Zagier, Heegner points and derivatives of $L$-series, Invent. Math. 84 (1986), 225–320.
  • [22] Y. Kitaoka, Arithmetic of Quadratic Forms, Cambridge Tracts in Math. 106, Cambridge Univ. Press, Cambridge, 1993.
  • [23] S. S. Kudla, “Seesaw dual reductive pairs” in Automorphic Forms of Several Variables (Katata, 1983), Progr. Math. 46, Birkhäuser, Boston, 1984, 244–268.
  • [24] S. S. Kudla, Algebraic cycles on Shimura varieties of orthogonal type, Duke Math. J. 86 (1997), 39–78.
  • [25] S. S. Kudla, Integrals of Borcherds forms, Compos. Math. 137 (2003), 293–349.
  • [26] S. S. Kudla, M. Rapoport, and T. Yang, On the derivative of an Eisenstein series of weight one, Int. Math. Res. Not. IMRN 1999, no. 7, 347–385.
  • [27] S. S. Kudla, M. Rapoport, and T. Yang, Derivatives of Eisenstein series and Faltings heights, Compos. Math. 140 (2004), 887–951.
  • [28] S. S. Kudla and T. Yang, Eisenstein series for SL(2), Sci. China Math. 53 (2010), 2275–2316.
  • [29] S. S. Kudla and T. Yang, On the pullback of an arithmetic theta function, Manuscripta Math. 140 (2013), 393–440.
  • [30] B. Mazur, Modular curves and the Eisenstein ideal, Publ. Math. Inst. Hautes Études Sci. 47 (1977), 33–186.
  • [31] W. J. McGraw, The rationality of vector valued modular forms associated with the Weil representation, Math. Ann. 326 (2003), 105–122.
  • [32] J. Neukirch, Algebraische Zahlentheorie, Springer, Berlin, 1992.
  • [33] N. Scheithauer, Moonshine for Conway’s group, Habilitation, University of Heidelberg, 2004.
  • [34] J. Schofer, Borcherds forms and generalizations of singular moduli, J. Reine Angew. Math. 629 (2009), 1–36.
  • [35] J.-P. Serre, A Course in Arithmetic, Grad. Texts in Math. 7, Springer, New York, 1973.
  • [36] G. Shimura, Introduction to the Arithmetic Theory of Automorphic Functions, Publ. Math. Soc. Japan 11, Princeton Univ. Press, Princeton, 1994.
  • [37] T. Shintani, On construction of holomorphic cusp forms of half integral weight, Nagoya Math. J. 58 (1975), 83–126.
  • [38] J. H. Silverman, Advanced Topics in the Arithmetic of Elliptic Curves, Grad. Texts in Math. 151, Springer, New York, 1994.
  • [39] H. M. Stark, $L$-functions at $s=1$, II: Artin $L$-functions with rational characters, Adv. Math. 17 (1975), 60–92.
  • [40] M. Viazovska, Petersson inner products of weight one modular forms, preprint, arXiv:1211.4715v2 [math.NT].
  • [41] A. Weil, Sur certains groupes d’opérateurs unitaires, Acta Math. 111 (1964), 143–211.
  • [42] D. B. Zagier, “Traces of singular moduli” in Motives, Polylogarithms and Hodge Theory, Part I (Irvine, Calif., 1998), Int. Press Lect. Ser. 3, Int. Press, Somerville, Mass., 2002, 211–244.